Alert archive / California / Wind Advisories in 2019
Wind Advisory 30, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at Sep 7, 2019, 1:16 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Sep 7, 2019, 8:00 PM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2019, 1:16 PM PDT (20:16 UTC)
- In effect from
- Sep 7, 2019, 8:00 PM PDT
- Expired
- Sep 8, 2019, 8:00 AM PDT
- In force
- 12 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
862 WWUS76 KSGX 072016 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 116 PM PDT Sat Sep 7 2019 ...WIND ADVISORY TONIGHT OVER THE MOUNTAINS AND DESERTS... .A trough will swing across California overnight increasing the onshore flow. Gusty westerly winds are expected to develop from the mountain crests east along the desert slopes and locally into the desert areas. The gusty winds and low relative humidity will elevate the wildfire risk late tonight. CAZ055-056-058-060>062-065-080515- /O.NEW.KSGX.WI.Y.0030.190908T0300Z-190908T1500Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of La Quinta, Borrego Springs, and Desert Hot Springs 116 PM PDT Sat Sep 7 2019 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM PDT SUNDAY... The National Weather Service in San Diego has issued a Wind Advisory...which is in effect from 8 PM this evening to 8 AM PDT Sunday. * Winds...West 20-30 MPH with Gusts 45, to locally 55 MPH * Timing...Late this evening through early Sunday morning * Location...Along and east of the mountain crests. Strongest winds on the desert slopes and adjacent foothill areas. * Visibility...Locally reduced in blowing dust and sand * Impacts...Sudden cross winds could make travel difficult for high-profile vehicles in some areas. The combination of wind and lowering relative humidity will elevate wildfire risk. * Outlook...Winds will decrease Sunday morning but remain locally gusty. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ 10
3 follow-up statements
969 WWUS76 KSGX 080341 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 841 PM PDT Sat Sep 7 2019 ...WIND ADVISORY TONIGHT OVER THE MOUNTAINS AND DESERTS... .A trough will swing across California overnight increasing the onshore flow. Gusty westerly winds are expected to develop from the mountain crests east along the desert slopes and locally into the desert areas. The gusty winds and low relative humidity will elevate the wildfire risk late tonight. CAZ055-056-058-060>062-065-081300- /O.CON.KSGX.WI.Y.0030.000000T0000Z-190908T1500Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of La Quinta, Borrego Springs, and Desert Hot Springs 841 PM PDT Sat Sep 7 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT SUNDAY... * Winds...West 20 to 30 MPH with Gusts 45 MPH, to locally 55 MPH. * Timing...Late this evening through early Sunday morning * Location...Along and east of the mountain crests. Strongest winds on the desert slopes and adjacent foothill areas. * Visibility...Locally reduced in blowing dust and sand. * Impacts...Sudden cross winds could make travel difficult for high-profile vehicles in some areas. The combination of wind and lowering relative humidity will elevate wildfire risk. * Outlook...Winds will decrease Sunday morning but remain locally gusty. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ JJT
297 WWUS76 KSGX 081221 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 521 AM PDT Sun Sep 8 2019 CAZ055-056-058-060>062-065-081500- /O.CON.KSGX.WI.Y.0030.000000T0000Z-190908T1500Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of La Quinta, Borrego Springs, and Desert Hot Springs 521 AM PDT Sun Sep 8 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... * Winds...West 20 to 30 mph with Gusts 45 mph. * Timing...Through early morning * Location...Along and east of the mountain crests. Strongest winds on the desert slopes and adjacent foothill areas. * Visibility...Locally reduced in blowing dust and sand. * Impacts...Sudden cross winds could make travel difficult for high-profile vehicles in some areas. The combination of wind and lowering relative humidity will elevate wildfire risk. * Outlook...Winds will decrease this morning but become gusty again this afternoon around 40 mph at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ jmb
646 WWUS76 KSGX 081453 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 753 AM PDT Sun Sep 8 2019 CAZ055-056-058-060>062-065-081600- /O.EXP.KSGX.WI.Y.0030.000000T0000Z-190908T1500Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of La Quinta, Borrego Springs, and Desert Hot Springs 753 AM PDT Sun Sep 8 2019 ...WIND ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING... Winds are decreasing this morning. A Public Information Statement has been sent out with a wrap-up of the peak winds during this event. $$ 10
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Sep 7, 9:15 AM PDT, 4 hours 1 minute earlier.
Area forecast discussion, Sep 7, 9:15 AM PDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service San Diego CA
915 AM PDT Sat Sep 7 2019
.SYNOPSIS...
A trough will move across California tonight, generating strong
westerly winds and cooling. It will still be quite warm today, but
Sunday will be noticeably cooler as the marine layer builds inland.
The onshore pattern will persist through at least midweek as a
deeper trough develops over the West. Warmer conditions return later
next week as the trough gives way to an expanding subtropical ridge.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
The marine stratus was broken this morning but covered most of the
coastal areas before 8 AM PDT. By 9 AM, it was mostly offshore. The
12Z Miramar sounding had a 5.6C inversion based near 1000 Ft MSL.
This was up from sfc-based yesterday. Surface pressure gradients
were weak onshore but trending weakly onshore as well. This was
sufficient for some peak westerly wind gusts around 30 MPH near the
passes.
The increase in the marine layer should keep areas within ten miles
or so of the Coast a bit cooler today, but it will still be quite
warm inland with a weak shortwave ridge drifting overhead. Winds
will be increasing, especially over the mtns/desert slopes this
afternoon and evening and may require the issuance of a Wind
Advisory. In addition, fire weather conditions will be elevated. See
discussion below. No forecast changes this morning.
From previous discussion...
Much drier air has infiltrated the region and brought an end to
the concerns for convective development for several days. A very
shallow marine layer has brought about patchy dense fog near the
Int'l Border with Brown Field and Tijuana Airport both reporting
visibility near zero attm. Other areas of low clouds are affecting
the coastal strip of San Diego County and a few patches in Inland
Orange County as well.
A developing long wave troughy pattern will grab ahold of the
region's weather this weekend. Today will be the last remaining
day through at least the middle of next week, with temperatures
still trending a bit above normal. Temperatures today will still
range from 105 to 110 in the lower deserts and Coachella Valley
and in the mid to upper 90s in the Inland Empire; about 5 degrees
above normal.
The upper level trough really digs in tonight into Sunday with
temperatures cooling further and a deeper marine layer developing
tonight...and helping to spread coastal stratus well inland by
Sunday morning. In addition to the gradual cooldown, look for some
gusty winds to develop this evening and continue at times through
Sunday, with gusts around 45 mph in the mountains and along the
desert slopes. The expected wind speeds are not high enough at
this time to trigger a wind advisory, but will need to be
considered if the winds become stronger than expected. With the
very dry soil in the deserts, some blowing dust/sand should also
be anticipated along with the gusty winds, and is included in the
forecast.
The cool troughy pattern will continue through at least the middle
to the latter portion of next week. The deterministic models
indicate the trough weakening by next weekend with a return to a
warmer than normal synoptic pattern. This will also shrink the
marine layer near the coast. Some GFS ensemble members also
suggest the troughy pattern could continue into the end of next
week so the forecast confidence is pretty low during that
timeframe regarding warming to above normal.
&&
.AVIATION...
071600Z...Coast/Valleys...Except for local lingering stratus at the
beaches through 18Z, clear skies with unrestricted vis will prevail
through early this evening. Stratus will spread to coastal airports
03Z-07Z tonight and into many valley locations, including KONT, 08Z-
12Z Sun. Bases will be 1200-1800 ft MSL with tops to 2000 ft MSL,
with areas of vis 2-4 miles in fog in the valleys 08Z-15Z Sun.
Clearing will occur mostly 15Z-18Z Sun.
Mountains/Deserts...Mostly clear skies and unrestricted vis through
Sun morning. Areas of strong west surface winds will strengthen 21Z
this afternoon-02Z tonight and continue through 14Z Sun with
sustained winds 20-30 knots and local gusts 30-45 knots, mainly
along mtn ridges and desert slopes. Moderate-strong up/downdrafts
and LLWS will occur over and east of the mtns 21Z today-14Z Sun.
&&
.MARINE...
A Small Craft Advisory is in effect from 1 PM today to 4 AM Sunday
for the outer coastal waters for northwest winds of 15-20 kt with
gusts to 25 kt. Winds could approach advisory strength Mon/Tue
afternoon/evening in the outer coastal waters.
&&
.BEACHES...
A 4 ft south swell from 180-190 degrees with a 11-12 sec period will
produce surf of 3-5 ft and strong rip currents in northern Orange
County today. Strong longshore currents are possible along the west
facing beaches of San Diego County. The surf and rip currents should
lower somewhat tonight and Sunday.
&&
FIRE WEATHER...
The latest NAM12/WRF Models suggests the onshore flow will spark
westerly wind gusts in the 45-55 MPH range late evening and
overnight on the desert slopes. Some of this will mix down onto
the desert floor. The strongest winds appear likely for the
San Diego County Mts. With RH in the 15% range, marginal Red Flag
conditions look possible for several hours, tonight into early
Sunday morning for the desert slopes and foothill areas.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory for winds from 1 PM this afternoon to 4 AM
PDT Sunday for Waters from San Mateo point to the Mexican
Border Extending 30 to 60 nm out including San Clemente
Island.
&&
PUBLIC...10/Brotherton
AVIATION/MARINE...Maxwell
FIRE WEATHER...10The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 6:30 PM PDT | Small Craft Advisory for Winds | SGX | 32 hr |
Nearby
Wind Advisories in California, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.